Alert archive / Florida / Coastal Flood Statements in 2019

Coastal Flood Statement 13, NWS Key West, FL

October 26, 2019Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Oct 26, 2019, 3:26 PM EDT for Monroe County, Florida. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Oct 26, 2019, 3:26 PM EDT (19:26 UTC)
Expired
Oct 30, 2019, 4:59 AM EDT
In force
4 days
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2019-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 470 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2019-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
470 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

872 
WHUS42 KKEY 261926
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
326 PM EDT Sat Oct 26 2019

FLZ077-078-271000-
/O.NEW.KKEY.CF.S.0013.191026T1926Z-191027T1000Z/
Monroe Middle Keys-Monroe Lower Keys-
326 PM EDT Sat Oct 26 2019

...A NEW ROUND OF MINOR COASTAL FLOODING WILL BEGIN TONIGHT 
ACROSS LOW LYING AREAS OF THE LOWER AND MIDDLE KEYS...

* COASTAL FLOODING...A new round of minor saltwater flooding will
  start to affect the Lower and Middle Keys during high tides from
  tonight through at least the early part of the week ahead. Water
  levels have risen to 0.7 feet above the normal predicted tide
  level. With higher predicted tides in the days ahead, this will
  be enough to renew the threat of minor tidal overflow for the
  Lower and Middle Keys. 

* TIMING...Impacts from saltwater flooding will be greatest at
  times of high tide. For the Lower and Middle Keys, the next high
  tides will occur during the late evening and overnight hours.

* IMPACTS...Minor saltwater flooding of low elevation streets and
  lots is likely. Some storm drains will overflow and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater. 

$$
8 follow-up statements
326 
WHUS42 KKEY 270818
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
418 AM EDT Sun Oct 27 2019

FLZ077-078-272100-
/O.EXT.KKEY.CF.S.0013.000000T0000Z-191028T1000Z/
Monroe Middle Keys-Monroe Lower Keys-
418 AM EDT Sun Oct 27 2019

...MINOR COASTAL FLOODING WILL CONTINUE ACROSS LOW LYING AREAS OF
THE LOWER AND MIDDLE KEYS...

* COASTAL FLOODING...Minor saltwater flooding will continue to
  affect the Lower and Middle Keys, with total water levels
  reaching up to two feet above mean sea level, or between 0.5 
  and 0.7 feet above the predicted tide levels. 

* TIMING...For the Lower Keys, impacts from saltwater flooding
  will be greatest around the time of the higher high tide, which
  occurs next late this evening. For the Middle Keys, impacts 
  will be greatest during the extended high tide cycle from the 
  mid afternoon through the overnight hours.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater. 

$$
049 
WHUS42 KKEY 271929
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
329 PM EDT Sun Oct 27 2019

FLZ076-281000-
/O.EXA.KKEY.CF.S.0013.000000T0000Z-191028T1000Z/
Monroe Upper Keys-
329 PM EDT Sun Oct 27 2019

...A NEW ROUND OF MINOR COASTAL FLOODING IS LIKELY TO BEGIN 
TONIGHT OVER THE UPPER FLORIDA KEYS...

* COASTAL FLOODING...Minor saltwater flooding is likely to begin
  for Bayside communities of the Upper Keys tonight. 

* TIMING...For the Lower Keys, minor tidal overflow is likely to
  begin with high tide tonight. Once minor coastal flooding
  begins, then little or no relief can be expected during times of
  low tide.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater. 

$$

FLZ077-078-281000-
/O.CON.KKEY.CF.S.0013.000000T0000Z-191028T1000Z/
Monroe Middle Keys-Monroe Lower Keys-
329 PM EDT Sun Oct 27 2019

...MINOR COASTAL FLOODING WILL CONTINUE ACROSS LOW LYING AREAS OF
THE LOWER AND MIDDLE KEYS...

* COASTAL FLOODING...Minor saltwater flooding will continue to 
  affect the Lower and Middle Keys, with total water levels 
  reaching up to two feet above mean sea level, or between 0.5 
  and 0.7 feet above the predicted tide levels. 

* TIMING...For the Lower and Middle Keys, impacts from saltwater 
  flooding will be greatest around the time of the higher high 
  tide, which occurs next late this evening and overnight. 

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater. 

$$
510 
WHUS42 KKEY 280916
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
516 AM EDT Mon Oct 28 2019

FLZ076>078-282100-
/O.EXT.KKEY.CF.S.0013.000000T0000Z-191029T1000Z/
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
516 AM EDT Mon Oct 28 2019

...MINOR COASTAL FLOODING CONTINUES ACROSS LOW LYING AREAS OF THE 
FLORIDA KEYS...

* COASTAL FLOODING...Minor saltwater flooding will continue to
  affect the Florida Keys, with total water levels reaching up to
  two feet above mean sea level, or between 0.5 and 0.7 feet 
  above the predicted tide levels. 

* TIMING...For the Lower and Middle Keys, impacts from saltwater
  flooding will be greatest around the time of the higher high
  tide, which occurs next late this evening and overnight. For the
  Upper Keys, water levels will stay high, with little relief at
  low tide. 

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater. 

$$
185 
WHUS42 KKEY 282028
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
428 PM EDT Mon Oct 28 2019

FLZ076>078-290900-
/O.CON.KKEY.CF.S.0013.000000T0000Z-191029T1000Z/
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
428 PM EDT Mon Oct 28 2019

...MINOR COASTAL FLOODING CONTINUES ACROSS LOW LYING AREAS OF THE 
FLORIDA KEYS...

* COASTAL FLOODING...Minor saltwater flooding will continue to
  affect the Florida Keys, with total water levels reaching 1.5 to
  2 feet above mean sea level, or between 0.5 and 0.7 feet above 
  the predicted tide levels. 

* TIMING...For the Lower and Middle Keys, impacts from saltwater 
  flooding will be greatest around the time of the higher high 
  tide, which occurs next late this evening and overnight. For 
  the Upper Keys, water levels will stay high, with little 
  relief at low tide. 

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater. 

$$

Futterman
507 
WHUS42 KKEY 290921
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
521 AM EDT Tue Oct 29 2019

FLZ076-291030-
/O.CAN.KKEY.CF.S.0013.000000T0000Z-191029T1000Z/
Monroe Upper Keys-
521 AM EDT Tue Oct 29 2019

Water levels have receded below minor tidal flooding thresholds
across the Upper Keys.

$$

FLZ077-078-292200-
/O.EXT.KKEY.CF.S.0013.000000T0000Z-191030T1000Z/
Monroe Middle Keys-Monroe Lower Keys-
521 AM EDT Tue Oct 29 2019

...MINOR COASTAL FLOODING WILL CONTINUE ACROSS LOW LYING AREAS OF
THE LOWER AND MIDDLE KEYS...

* COASTAL FLOODING...Minor saltwater flooding will continue to
  affect the Lower and Middle Keys, with total water levels
  reaching 1.7 to 2.4 feet above mean sea level, or between 0.5 
  and 0.7 feet above the predicted tide levels. 

* TIMING...For the Lower Keys, impacts from saltwater flooding
  will be greatest around the time of the higher high tide, which
  occurs next late this evening. For the Middle Keys, impacts will
  be greatest during the extended high tide cycle from the late 
  afternoon through the overnight hours.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater. 

$$

Jacobson
436 
WHUS42 KKEY 291850
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
250 PM EDT Tue Oct 29 2019

FLZ077-078-300300-
/O.CON.KKEY.CF.S.0013.000000T0000Z-191030T1000Z/
Monroe Middle Keys-Monroe Lower Keys-
250 PM EDT Tue Oct 29 2019

...MINOR COASTAL FLOODING WILL CONTINUE ACROSS LOW LYING AREAS OF
THE LOWER AND MIDDLE KEYS...

* COASTAL FLOODING...Minor saltwater flooding will continue to 
  affect the Lower and Middle Keys, with total water levels 
  reaching 1.7 to 2.4 feet above mean sea level, or between 0.5 
  and 0.7 feet above the predicted tide levels. 

* TIMING...For the Lower Keys, impacts from saltwater flooding
  will be greatest around the time of the higher high tide, which
  occurs next late this evening. For the Middle Keys, impacts will
  be greatest during the extended high tide cycle from now through
  the overnight hours. 

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater. 

$$
928 
WHUS42 KKEY 300242
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
1042 PM EDT Tue Oct 29 2019

FLZ077-078-301000-
/O.CON.KKEY.CF.S.0013.000000T0000Z-191030T1000Z/
Monroe Middle Keys-Monroe Lower Keys-
1042 PM EDT Tue Oct 29 2019

...MINOR COASTAL FLOODING WILL CONTINUE ACROSS LOW-LYING AREAS OF
THE LOWER AND MIDDLE KEYS...

* COASTAL FLOODING...Minor saltwater flooding will continue to 
  affect the Lower and Middle Keys, with total water levels 
  reaching 1.7 to 2.4 feet above mean sea level, or between 0.5 
  and 0.7 feet above the predicted tide levels. 

* TIMING...For the Lower Keys, impacts from saltwater flooding
  will be greatest around the time of the higher high tide, which
  occurs around midnight. For the Middle Keys, impacts will be
  greatest during the extended high tide cycle after midnight. 

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater. 

$$

CLR
576 
WHUS42 KKEY 300859
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
459 AM EDT Wed Oct 30 2019

FLZ077-078-301000-
/O.CAN.KKEY.CF.S.0013.000000T0000Z-191030T1000Z/
Monroe Middle Keys-Monroe Lower Keys-
459 AM EDT Wed Oct 30 2019

Total water levels have receded below minor coastal flooding 
thresholds across the Middle and Lower Keys. Water levels may
reach minor flooding thresholds once again late this evening into
the predawn hours on Thursday.

$$

Jacobson

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Oct 26, 3:19 PM EDT, 7 minutes earlier.

Area forecast discussion, Oct 26, 3:19 PM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Key West FL
319 PM EDT Sat Oct 26 2019

.SHORT TERM...(Tonight through Tuesday night)
Showers and isolated thunderstorms will spread in from the south
through the evening hours.

S-SE low-mid level flow will prevail through tonight, thanks
partly to a cold front over the central Gulf that will soon stall
out on a line from the Florida Panhandle to the western Yucatan
Peninsula. Looking upwind toward Cuba, rich and abundant tropical
moisture will move north across the Straits for the rest of this
afternoon and tonight. Though this morning's 12z KEY sounding
showed a reduced Precipitable Water (PW) value of 1.51", models
show our S-SE flow bringing very moist PW values in excess of 2"
back up across the Keys in the next few hours. This fact alone
would serve to increase our coverage of showers with a possible
thunderstorm this evening. An additional factor is simply the
evening hours being a favorable time of day for leftover
afternoon convection that manages to limp northward across the
Straits from Cuba. Indeed, mesoscale models favor a solution that
brings showers northward across at least the Lower Keys and
possibly the Middle Keys starting around 8 or 9 pm. Radar shows a
more imminent threat of convection for the Upper Keys. The threat
of showers will last for a few hours through the late evening
hours and then diminish overnight.

Above normal rain chances will continue on Sunday, given moist
southeast low-mid level flow and our location in the poleward
fringe of a convectively active tropical wave traversing the far
Western Caribbean.

Rain chances will trend down on Sunday night and Monday thanks to
a strong high pressure that will retrograde from south of Bermuda
toward the northern Bahamas. The surface reflection will include
the surface ridge extending west across the Florida Peninsula,
leading to a turn to a more easterly surface wind.

The downward trend in rain chances will get interrupted from
Monday night through Tuesday night. Both the GFS and ECMWF pick up
on a weak tropical wave that TAFB most recently analyzed along
61W. There is a pocket of deeper moisture and enhanced shower
activity at the wave's northern extent along 20N- 21N, northeast
of Puerto Rico. This feature will move west over the next few
days, serving to prop up PoPs in the scattered/chance category
over the Keys from Monday night through Tuesday night.

&&

.LONG TERM...(Wednesday through next Saturday)
A strong upper high will retrograde west across the Florida
Peninsula on Wednesday and Thursday, eventually elongating into a
SW-NE oriented ridge on Friday. The ridge axis will slip
southward through South Florida on Friday, then across the Keys
and Florida Straits on Saturday. 500 mb heights of 590+
decameters are expected through Friday, showing that this will be
a strong high. Shower coverage will become limited, and any
showers that do develop will be weak and low-topped. On Day 7
(next Saturday), upper heights should start to fall slightly, but
the close proximity of the ridge axis to the Keys will continue
to strongly inhibit showers. So the extended forecast will feature
near- or slightly below-climo PoPs of 10-20 percent.

The large upper ridge will prevent any midlatitude cold fronts
from even getting close to the Keys. Above normal temperatures and
summerlike mugginess will continue. The CPC 6-10 day outlook
continues to show high odds of above normal temperatures over the
Keys from Oct 31-Nov 4.

As we move from October into November, the climatological 12-hour
PoP at Key West drops from 20 percent to 15 percent. A lightning
climatology tool developed by our NWS counterparts in Medford,
Oregon, shows that the occurrence of lightning within 10 miles of
Boca Chica Key finishes its transition to dry season depths by
about the second week of November. So as we move into November, it
will take a pretty compelling reason to insert lightning into the
forecast.

&&

.MARINE...
A cold front will stall over the east-central Gulf of Mexico
tonight, supporting moderate southerly or southeasterly breezes.
High pressure will build west across the Florida Peninsula from
Sunday night through Friday, which will maintain moderate
easterly breezes across the coastal waters of the Florida Keys
through Thursday. A period of fresh breezes is possible on Tuesday
as the northern extent of a weak tropical wave passes westward
through the Florida Straits.

&&

.AVIATION...
VFR conditions will prevail at both terminals. Winds will be
southeast near 10 knots. Confidence for only VCSH is expected
sometime near midnight as convection from Cuba struggles across the
Straits. VCSH for now, but additions of possible VCTS with TEMPO
MVFR to IFR conditions may be required later this evening or tonight.

&&

.COASTAL FLOODING...
After a one-week reprieve, we are looking at another round of
minor tidal overflow beginning this evening in the Lower and
Middle Keys.

Unfortunately, tidal anomalies have been on the rise in recent
days. Early this week, anomalies fell to as little as 0.2 feet,
but they have now risen to 0.7 feet above the astronomical
prediction. They continue to slowly rise. Meanwhile, today's high
tide at both Key West and Vaca Key came just fractions of an inch
from our criteria for minor tidal overflow. The high tide late
this evening and overnight will probably be a little higher yet.
Will therefore issue a new Coastal Flood Statement to highlight
the renewed threat of minor tidal overflow.

The Blackwater Sound tide gage is still comfortably below tidal
overflow criteria, so will simply continue to monitor there.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...Haner
Aviation/Nowcasts....Chesser
Data Collection......NB

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Oct 26, 5:40 AM EDT, 9 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
540 AM EDT Sat Oct 26 2019

FLZ076>078-GMZ031>035-042>044-052>055-072>075-271000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
540 AM EDT Sat Oct 26 2019

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are possible tonight. The primary
thunderstorm hazards will be lightning strikes and gusty winds.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Beginning Monday, minor coastal flooding is possible across low-
lying portions of the Florida Keys. The coastal flooding will be
greatest around the times of higher high tides in the Middle and
Lower Keys, but water levels will remain high even during low tide
within the Bayside communities of the Upper Keys.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

CLR

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 1:00 AM EDTSpecial Marine WarningKEY30 min
Oct 26, 1:30 AM EDTSpecial Marine WarningKEY15 min
Oct 26, 1:43 AM EDTSpecial Marine WarningKEY32 min
Oct 26, 3:32 PM EDTSpecial Marine WarningKEY43 min

Nearby

Coastal Flood Statements in Florida, 2019Every coastal flood statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.